Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 211, NWS Blacksburg, VA

July 23, 2002Rockbridge County, City of Buena Vista, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 23, 2002, 4:27 PM EDT for Rockbridge County, City of Buena Vista, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 4:27 PM EDT (20:27 UTC)
Expired
Jul 23, 2002, 5:00 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Buena Vista, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:55 PM EDTThunderstorm WindNatural Bridge Stati, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WUUS51 KRNK 232027
SVRRNK
VAC163-530-232100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROCKBRIDGE COUNTY IN VIRGINIA
  BUENA VISTA IN VIRGINIA

* UNTIL 500 PM EDT.

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF GLASGOW...MOVING NORTHEAST
  AT 5 MPH.

SOME LOCATIONS THREATENED THROUGH 500 PM EDT INCLUDE
  GLASGOW...
  BUENA VISTA CITY...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:45 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 23, 2:45 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT TUE JUL 23 2002

MODELS SLOWING DOWN THE FRONT WHICH COULD MEANDER OVER THE AREA INTO
FRIDAY.  VERY DEEP MOISTR THRU THE PD WITH PIECES OF S/WV ENERGY
COMING UP OUT OF THE MAIN TROF.  PCPL WATER BETWEEN 1.5 AND 2.0 THRU
THE PD...SO WILL GO WITH SIGNIFICANTLY HIGHER POPS THAN NORMAL THRU
THURSDAY.   ABUNDANCE OF CLOUDS WITH 850 TEMPS HOVERING ARND 16-18C
WILL KEEP TEMPS COOLER THAN NORMAL AS WELL.

TRANSITION OCCURS ALOFT LATE IN THE WEEK AS ENERGY PULLS OUT OF THE
SOUTHEAST AND RIDGING BEGINS.  OVERALL ATMOS DRIES OUT...HOWEVER
S/WVS MOVING THRU THE ZONAL FLOW ACROSS THE NORTHERN TIER OF THE
CONUS COULD DROP SOME MCSS DOWN ACROSS THE FA.  WILL MENTION POPS
WITH WAVE FOR SAT...THEN WILL CARRY SILENT 20S SUNDAY AND MONDAY.
DRY TUE.

FCSTID =
ROA   69  82  69  81 /  40  60  60  50
LYH   68  82  66  82 /  40  60  60  50
DAN   71  85  69  83 /  40  60  60  50
BLF   65  74  63  74 /  50  60  50  50
LWB   63  75  61  76 /  50  60  50  50
BCB   66  77  64  78 /  40  60  60  50
TNB   64  74  62  74 /  50  60  50  50

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 23, 3:24 PM EDT, 1 hour 3 minutes before
VAZ044-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT TUE JUL 23 2002

...VERY HEAVY RAINFALL APPROACHING DANVILLE...

A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL COVERS MUCH OF
SOUTHWEST PITTSYLVANIA COUNTY. THESE STORMS ARE DUMPING RAINFALL AT
A RATE OF 3 INCHES AN HOUR...AND ARE LIKELY CAUSING MINOR ROAD
FLOODING...INCLUDING HIGHWAY 58. THE CLUSTER OF STORMS IS MOVING TO
THE SOUTHEAST AT 15 MPH...AND WILL AFFECT WESTERN SECTIONS OF
DANVILLE CITY BETWEEN 3:30 AND 4:00 PM. MOTORISTS IN THE CITY SHOULD
BE PREPARED FOR PONDING OF WATER ON THE ROADS...MINOR FLOODING OF LOW
LYING AREAS...AND SUDDEN REDUCTIONS IN VISIBILITY IN VERY HEAVY
DOWNPOURS. THE HEAVY RAIN WILL TAPER OFF AROUND 4:30 PM.

JJ
Special weather statement, Jul 23, 4:15 PM EDT, 12 minutes before
VAZ012>014-022>024-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT TUE JUL 23 2002

...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA...

SEVERAL CLUSTERS OF THUNDERSTORMS EXTEND FROM THE SOUTHERN
SHENANDOAH VALLEY...SOUTHWARD INTO THE ROANOKE VALLEY...AND THEN
WESTWARD INTO THE NEW RIVER VALLEY. ONE OF THESE CLUSTERS EXTENDED
FROM THE LEXINGTON AREA...SOUTH INTO THE GLASGOW AREA. ANOTHER
CLUSTER WAS RIGHT OVER THE ROANOKE AND SALEM AREAS...ANOTHER OVER
RADFORD...AND YET ANOTHER EXTENDED FROM NEAR WYTHEVILLE TO
SPEEDWELL. THESE STORMS ARE DUMPING UP TO 2 INCHES OF RAIN IN LESS
THAN AN HOUR...AND WILL LIKELY CAUSE MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS...INCLUDING PONDING OF WATER ON ROADS. IN
ADDITION...THESE STORMS ARE PRODUCING FREQUENT LIGHTNING STRIKES.

IF YOU ARE IN THE VICINITY OF THESE STORMS...YOU SHOULD SEEK SAFE
INDOOR SHELTER UNTIL THEY PASS. MOTORISTS IN THE AREA SHOULD BE
PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY AND WATER COVERED
ROADS.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:30 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke30 min
Jul 23, 5:12 PM EDTSevere Thunderstorm WarningRNKFranklin33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.